Kansas, 2012

Hail and Damaging Winds in Kansas, September 4, 2012

September 4, 2012 · NWS GLD · 4 events in 3 counties and zones

Several cluster of thunderstorms developed over northwest Kansas during the afternoon and moved southeast. One penny sized hail report was received, but several severe wind gusts occurred, including a measured gust to 78 mph at a mesonet site in Sheridan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several cluster of thunderstorms developed over northwest Kansas during the afternoon and moved southeast. One penny sized hail report was received, but several severe wind gusts occurred, including a measured gust to 78 mph at a mesonet site in Sheridan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 4, 1:35 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 4, 1:35 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT TUE SEP 4 2012

.UPDATE...
ISSUED AT 128 PM MDT TUE SEP 4 2012

INSTABILITY AND AVAILABLE MOISTURE HAVE BEEN ENOUGH TO PRODUCE AN
AREA OF ISOLATED SHOWERS WITH A FEW THUNDERSTORMS IN THE VICINITY
OF THE CONVERGENT AREA NEAR A DRYLINE THAT WILL CONTINUE TO MOVE
ACROSS THE FORECAST AREA DURING THE REMAINDER OF THE AFTERNOON AND
EARLY EVENING. EXPECT ONLY SOME GUSTY WINDS AND A TRACE TO A
COUPLE HUNDREDTHS OF AN INCH OF MOISTURE WITH ANY STORMS THAT
DEVELOP.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY EVENING)
ISSUED AT 1130 AM MDT TUE SEP 4 2012

EXPECT A SHORT WAVE TROUGH MOVE MOVE EAST OF THE ROCKIES AND
ACROSS THE PLAINS THIS AFTERNOON AND EVENING MAINLY ACROSS WEST
CENTRAL AND SOUTHWEST KANSAS. SOME MID-LEVEL INSTABILITY IS
ALREADY SHOWING UP IN A MOIST LAYER ALOFT AS THERE IS MINIMAL
DEVELOPMENT IN THE AREA ALREADY...BUT IT IS VERY HIGH BASED. WITH
HIGHER DEWPOINTS REMAINING TO THE SOUTH AND DRYER AIR EXPECTED TO
MOVE INTO THE REGION FROM THE NORTHWEST THIS EVENING...HAVE KEPT A
SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST THROUGH LATE THIS
AFTERNOON AND EVENING MAINLY ACROSS THE FAR SOUTH AND SOUTHEAST
WHERE THE BETTER LOW LEVEL MOISTURE RESIDES WITH CHANCES OF
PRECIPITATION DECREASING AFTER MIDNIGHT.

EXPECT TEMPERATURES ABOUT 10 DEGREES COOLER ON WEDNESDAY THAN ON
TUESDAY AS A COOLER AREA OF HIGH PRESSURE MOVES INTO THE PLAINS
STATES.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 1250 PM MDT TUE SEP 4 2012

WEDNESDAY NIGHT-FRIDAY...FORECAST AREA TO REMAIN UNDER NORTHWEST
FLOW ALOFT THROUGH THE PERIOD. SFC HIGH MOVES OFF TO THE EAST
WEDNESDAY NIGHT WITH A SFC TROUGH OVER THE AREA THURSDAY. AN UPPER
WAVE WITHIN THE NORTHWEST FLOW PATTERN WILL MOVE THROUGH AFTER
MIDNIGHT THURSDAY NIGHT BRINGING A COLD FRONT AND BREEZY TO WINDY
NORTH WINDS WITH IT. THE WINDS WILL SLOWLY DECREASE FRIDAY AFTERNOON
AS HIGH PRESSURE MOVES IN FROM THE NORTHWEST.

STILL NOT TERRIBLY IMPRESSED WITH PRECIPITATION CHANCES THURSDAY AND
HAVE TRIMMED BACK POPS MAINLY ACROSS THE WESTERN 2/3 OF THE AREA.
MAY SEE A FEW THUNDERSTORMS LATE THURSDAY AFTERNOON ALONG THE SFC
TROUGH WHICH WOULD BE GENERALLY EAST OF THE CO/KS BORDER. BEST
CHANCE OF PRECIP ACROSS THE AREA STILL SEEMS TO BE FRIDAY WITH THE
APPROACH AND PASSAGE OF THE ABOVE MENTIONED WAVE AND COLD FRONT.

LOW TEMPERATURES WEDNESDAY NIGHT AND THURSDAY NIGHT IN THE MID 50S
TO LOW 60S. HIGH TEMPERATURES THURSDAY UPPER 80S TO LOW 90S FALLING
INTO THE 70S FRIDAY.

FRIDAY NIGHT-TUESDAY...UPPER RIDGE TO SLOWLY MOVE OVER THE AREA FROM
THE WEST THROUGH SUNDAY BEFORE FLATTENING A BIT MONDAY AND TUESDAY
AS A WEATHER SYSTEM SKIRTS ACROSS THE US/CANADIAN BORDER. LOOKS TO
BE DRY THROUGH MONDAY. MOISTURE AND PRECIPITATION CHANCES SLOWLY
INCREASE TUESDAY. HIGH TEMPERATURES START THE PERIOD IN THE
70S...WARMING INTO THE 80S SUNDAY THROUGH TUESDAY. LOW TEMPERATURES
COOLEST FRIDAY NIGHT AND SATURDAY NIGHT WITH LOW 50S...RISING INTO
THE UPPER 50S TO LOW 60S MONDAY NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1130 AM MDT TUE SEP 4 2012

VFR CONDITIONS WILL PREVAIL WITH ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
CENTRAL HIGH PLAINS REGION. AM NOT CONFIDENT INDIVIDUAL STORMS
WILL MOVE DIRECTLY OVER THE TAF SITES...SO HAVE NOT INCLUDED THEM
IN THE KMCK OR KGLD TAFS. GUSTY WEST TO SOUTHWEST WINDS ACROSS THE
REGION THIS AFTERNOON WILL SLACKEN AFTER SUNSET AND BECOME LIGHT.
AFTER ABOUT 08Z...WINDS WILL TURN NORTH NORTHWEST AND BECOME GUSTY AS
A COOL FRONT MOVES ACROSS THE REGION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...LOCKHART
LONG TERM...99
AVIATION...LOCKHART
Hazardous weather outlook, Sep 4, 10:57 AM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT TUE SEP 4 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1057 AM MDT TUE SEP 4 2012 /1157 AM CDT TUE SEP 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY FROM 3 PM MDT
TO 9 PM MDT SOUTH OF A LINE FROM FLAGLER COLORADO TO HILL CITY
KANSAS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW
STORMS MAY PRODUCE WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH
FRIDAY MORNING. SOME STORMS MAY PRODUCE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 4, 1:38 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT TUE SEP 4 2012

KSZ013-042000-
SHERMAN-
138 PM MDT TUE SEP 4 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOODLAND...MOVING EAST AT 35 MPH.

WINDS TO 55 MPH AND BLOWING DUST ARE ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 3953 10144 3931 10139 3926 10185 3943 10190
TIME...MOT...LOC 1937Z 253DEG 30KT 3937 10175

THEDE
Special weather statement, Sep 4, 2:16 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT TUE SEP 4 2012

KSZ014-015-028-029-042100-
GOVE-LOGAN-SHERIDAN-THOMAS-
316 PM CDT TUE SEP 4 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN
COUNTY IN NORTHWEST KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS AND
GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF LEVANT...MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3928 10059 3901 10072 3920 10137 3945 10126
TIME...MOT...LOC 2016Z 291DEG 26KT 3929 10119

BULLER

The radar

The Goodland radar (KGLD), 89 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
September 4, 3:04 PM CST
Where
Sheridan County, 1.27 mi WNW of Angelus
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
39.190, -100.690

Hail, Sheridan

When
September 4, 3:04 PM CST
Where
Sheridan County, Angelus
Measured
0.75 in hail
Reported by
Public
Coordinates
39.180, -100.670

Thunderstorm Wind, Gove

When
September 4, 3:48 PM CST
Where
Gove County, Quinter
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.070, -100.230

Fire department reported several one-inch diameter tree limbs were broken as a result of the thunderstorm winds.

Thunderstorm Wind, Graham

When
September 4, 4:19 PM CST
Where
Graham County, Hill City
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -99.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398048, 398051, 398049, 398050.